Serial renography for evaluation of the impact of capecitabine therapy on renal function: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Cancer can cause renal dysfunction and disease either directly or indirectly, through adverse effects of therapies, including chemotherapy and radiation. The assessment of renal function in cancer patients is necessary in clinical practice.

Patient concerns:

A 31-year-old woman had proctoscopy performed in our hospital for a principal complaint of bloody stool for 6 months and worsening 1 month prior to presentation.

Diagnoses:

Following proctoscopy, she was diagnosed with a signet-ring cell carcinoma of the rectum. Hartman surgery was performed. Metastasis of the carcinoma to regional lymph nodes around the rectum was verified by postoperative pathology.

Interventions:

The patient was treated with capecitabine, and renal function was monitored over the course of treatment by renography before, during, and after chemotherapy.

Outcomes:

We found that capecitabine caused a reversible decline of renal function. However, the value of blood urea nitrogen (BUN) and serum creatinine (Cr) remained within the normal range during chemotherapy. The patient's chemotherapy regimen was altered after her oncologists concluded that she was developing nephrotoxicity from capecitabine. She was treated with tegafur, gimeracil and oteracil potassium capsules. This patient was followed over the next 6 months, and no abnormal renal function re-occurred.

Lessons:

Our experience with capecitabine shows that dosing adjustments can be warranted for chemotherapy in cancer patients, requiring monitoring of renal function. Renography may provide an early warning to protect the renal function of tumor patients when they receive chemotherapy.

    loading  Loading Related Articles